prednisone withdrawal -- odd symptom?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Pibbin
Regular Member


Date Joined Apr 2008
Total Posts : 163
   Posted 11/29/2008 10:52 AM (GMT -7)   
After a slow taper, I am finally off prednisone, after 18 months of being on it. For the past 2 weeks, I have had incredibly dry, flaking skin, especially on my face, neck, upper chest, and back. My scalp is also flaking in large quantities. I have been using aquaphor, which is what we use for my daughter's eczema, and have even bought anti-dandruff shampoo, with no results. I haven't changed any of my regular skin/body care items or detergent.

Is this normal for prednisone withdrawal, or could it be something else?
Dx Mild Proctitis 7/06 at age 33, Dx Severe Pan Colitis 5/07, Dx Crohn's Colitis 10/07
Failed Asacol, Lialda, 6-MP, Canasa, Rowasa, Proctofoam, Entocort, Remicade, Humira
10/10/08 colon removed, temporary ileostomy
Prednisone dependent, now down to 10 mg
2nd of 3 surgeries planned for Jan '09 to form j-pouch


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 11/29/2008 11:07 AM (GMT -7)   
Could be, you never know what weird stuff Pred can do to you. But some Crohnies suffer with Psoarisis, you might want to talk to your doctor about it. Good luck!!!
Been living with Crohn's Disease for 33 years.  Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, and Calcium.  Resections in 2002 and 2005.  Also diagnosed with Fibromyalgia and Osteoarthritis. Currently my Crohns is in remission.


patientspiders
Veteran Member


Date Joined Jul 2005
Total Posts : 733
   Posted 11/29/2008 11:50 AM (GMT -7)   
I also have serious skin reactions when coming off of Prednisone. This last taper has left me with hives/scales that the doc can't explain. They come and go, and flake and flake. Generally quite itchy and annoying. He thinks maybe it's the Humira, but I'm more likely to blame the prednisone, as I have had a different horrible reaction every time I have come off the stuff, and I was barely on Humira to begin with. The further I get from the taper, the less the rash seems to annoy me.

So, I don't know if what you're going through is "normal" for Prednisone, but it certainly is within the realm of possibility. And it definitely sounds possible to me based on my own experience.

I hope you get some relief soon.
27f, dx'd CD July '05 after 6 fistula/abscess surgeries
(miscarried at 13 weeks, now waiting to heal before trying again)
Stopped Humira August 22nd, 2008.
Went Gluten-Free, noticing some definite improvement.
Started LDN October 27th, and already LOVING IT.

"Our greatest fear is not that we are inadequate, but that we are powerful beyond measure."


Pibbin
Regular Member


Date Joined Apr 2008
Total Posts : 163
   Posted 11/29/2008 11:56 AM (GMT -7)   
Thank you for your input -- makes me feel less crazy, LOL. It figures that I would end up with a new symptom, now that I am finally med-free. Frustrating! I will make an appt with my internist to have it checked out.
Dx Mild Proctitis 7/06 at age 33, Dx Severe Pan Colitis 5/07, Dx Crohn's Colitis 10/07
Failed Asacol, Lialda, 6-MP, Canasa, Rowasa, Proctofoam, Entocort, Remicade, Humira
10/10/08 colon removed, temporary ileostomy
11/10/08 FINALLY off prednisone after 18 months
2nd of 3 surgeries planned for Jan '09 to form j-pouch


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2691
   Posted 11/29/2008 1:20 PM (GMT -7)   
Could it just be the time of year? I know my skin has been very dry and irritated lately. But it's from using the heater and the cold drier weather. I've been off pred since August. I've never heard of that being a withdrawl symptom. Although my Crohn's in general can cause me a bunch of skin problems.


~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Taking Asacol, Questran, Toprol XL (for high blood pressure). Tapered off prednisone a month ago!


indigosunrise
Regular Member


Date Joined Nov 2007
Total Posts : 497
   Posted 11/29/2008 9:42 PM (GMT -7)   
Everytime I get to the lower doses of prednisone and eventually off the drug, my skin really starts to dry up. I don't know if it is Crohn's related or pred related. When I am on 20 + my skin is really moist and even oily. Anything below that, and my eczema comes back and I get dry, flaky skin on my arms and legs.

Pibbin
Regular Member


Date Joined Apr 2008
Total Posts : 163
   Posted 11/30/2008 11:43 AM (GMT -7)   
I'm pretty mystified. I live in desert climate, and usually if my skin gets dry it's just my hands. I've never had all the flaking before, especially the face and scalp. Could be the dry weather, but could also be Crohns, though I've not yet had any crohns sx outside of my colon. I'm hoping it's prednisone taper related -- that would be simplest. :)
Dx Mild Proctitis 7/06 at age 33, Dx Severe Pan Colitis 5/07, Dx Crohn's Colitis 10/07
Failed Asacol, Lialda, 6-MP, Canasa, Rowasa, Proctofoam, Entocort, Remicade, Humira
10/10/08 colon removed, temporary ileostomy
11/10/08 FINALLY off prednisone after 18 months
2nd of 3 surgeries planned for Jan '09 to form j-pouch


Jen77
Veteran Member


Date Joined Mar 2006
Total Posts : 2691
   Posted 11/30/2008 12:38 PM (GMT -7)   
I live in a desert climate too, which is why I asked. My hands and feet are just all dry and messed up right now. However so is everyone around me, otherwise I'd be saying it was Crohn's paying me a visit. Unfortunately I've had the outside of the colon effects though!
~Jennifer
 
Diagnosed with Crohn's Disease 2/06 after sever GI bleed. Has been suffering since 1998. History of rectal fistula and gallbladder removal. Taking Asacol, Questran, Toprol XL (for high blood pressure). Tapered off prednisone a month ago!

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 5:15 PM (GMT -7)
There are a total of 2,735,039 posts in 301,269 threads.
View Active Threads


Who's Online
This forum has 151368 registered members. Please welcome our newest member, Martinese.
368 Guest(s), 14 Registered Member(s) are currently online.  Details
Bololidat, Lymepilot, Wanda1225, Sarebear89, Girlie, mpost, yancync, LG13, Huddie, DennisinNY, gfields, ChickenArise, HeyNoodles, Mister Mike


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer